What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 29, 6:50 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 29, 6:50 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
750 PM EDT Thu Jul 29 2021
.UPDATE...
Issued at 750 PM EDT THU JUL 29 2021
Ongoing more organized convection is currently anchored just north
of the Ohio River. Most of the higher resolution model guidance
suggests a slower progression into our area this evening, and this
seems reasonable based on the latest satellite and mosaic radar
trends. Instability has also peaked at this point across eastern
Kentucky, with the latest Mesoanalysis indicating ML CAPE values
ranging from around 2500 J/kg west to a more meager 1000 J/kg in
our far east. Mid-level lapse rates are also modest across our
area. The low levels will only stabilize as we head into
nightfall, so the severe threat seems to be diminishing; however,
still can't completely rule out something more organized just
upstream making it into our area, mainly north of I-64. For now,
have mainly delayed the higher PoPs with this update.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 305 PM EDT THU JUL 29 2021
Latest analysis shows an upper level shortwave moving across the OH
valley this afternoon, and a surface cold front along the southern
Great Lakes. Warm and humid conditions this afternoon across eastern
KY with temps in the mid to upper 80s and dew points in the upper
60s to lower 70s. Convection has started to develop over central OH
well ahead of the cold front. The front will continue to drop south
this afternoon and will be close to northern KY by around 00Z this
evening, and then drop through the area overnight and should be
south of the area by around 12Z tomorrow morning. CAMS still have a
myriad of solutions for exact timing and coverage of convection this
evening over eastern KY. The earliest precip would enter the I-64
corridor and points north would be around 22Z with chances
increasing from north to south after 00Z this evening. While the
best dynamics will be over OH/WV/PA and over to portions of the Mid
Atlantic as the shortwave passes over that area this evening, there
will still be ample CAPE present locally with the strong surface
heating today. Scattered thunderstorms will likely develop along the
CAPE axis as it swings south this evening across the area. Some of
the storms will have the potential to be strong to severe, with
damaging winds and large hail the primary threats. SPC expanded the
slight risk further south with the afternoon update, and now goes to
the Jackson and Pikeville area, and the marginal risk runs south to
roughly London and Somerset. The window for the best chance of
severe wx tonight is roughly 6-11pm. While storm motions will be 15-
25 kts, if there is any training of storms over an area there could
be an isolated flooding threat. WPC has a marginal risk for
excessive rain over the entire area until tomorrow morning.
While the best chance for severe wx will be this evening, additional
scattered thunderstorms will continue overnight as the cold front
crosses the area from north to south. The front should be close to
the KY/TN/SWVA line by around 12Z Friday. Overnight low temps will
remain mild, ranging from the upper 60s to lower 70s. Depending on
rain and cloud cover, some patchy river valley fog is possible early
Friday morning, but there is some conditional uncertainty regarding
that.
The front continues to move slowly to the south away from the area
on Friday, while high pressure builds in from the north. Drier air
will slowly filter in from the north and as a result skies will
start to clear out as the day goes on. There will still be some
residual moisture/instability across far southern KY closer to the
departing front during the afternoon and early evening that a few
isolated showers/storms can't be ruled out, although most of the
area will be dry. Cooler afternoon highs expected ranging from the
low to mid 80s N to mid and upper 80s S. It will be a mostly clear
start to the night with clouds moving into the area late in advance
of the next disturbance approaching from the NW. More comfortable
low temps Friday night ranging from the upper 50s to lower 60s with
some patchy fog developing towards morning.
.LONG TERM...(Saturday through Thursday)
Issued at 448 PM EDT THU JUL 29 2021
A large troughing pattern will be in place across much of the
eastern U.S. to start the period, and will continue to dig deeper
throughout the entirety of the extended, as multiple upper level
lows move through the trough. Models are in surprisingly good
agreement throughout the period in the upper level pattern, which
gives some better confidence in the sensible weather.
To start off the period Saturday, a surface low pressure system
will be passing through the Mid-Mississippi Valley and into the
Tennessee Valley. This may result in increasing pops across the
CWA by Saturday evening/night, especially across the southern
half. If there is any uncertainty in the models, it's for this
time frame, as the ECMWF has a large swath of precip across the
entire state by Sunday evening, while the latest NAM is shunted a
bit farther S, only impacting our far southern CWA, and the GFS is
even farther west, keeping the CWA dry. Because of this, was not
confident enough to keep the high pops across the southern half of
the CWA that the NBM has. Did keep some likely pops, but very low
end, and shunted farther south closer to the border. Another cold
front should be dropping SE through the upper level flow and
towards the state, but models have it fizzling out, along with any
precip, before it makes it to the CWA Sunday evening/night.
Instead, expect clearing conditions from north to south throughout
the overnight.
Multiple other low pressure system will traverse the base of the
trough, passing south of the state. Pops related to these systems
will mainly be to our south, but may spread northward into the CWA
at times, mainly affecting the far S and SE portion of the CWA.
Given how far out we are in the forecast by this point, kept with
the NBM slight to chance pops that were given in these areas.
Again, the good news about this pattern is that the strong NW to SE
flow will allow cooler northerly air to advect into the region. High
temperatures on Saturday will range from the upper 70s in the north
to the mid 80s in the south. Generally low 80s are then forecast
for the remainder of the forecast period. Overnight lows will
generally be in the upper 50s to low 60s, with deeper valleys
expected to be the lowest temperatures any night that skies clear
out.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 750 PM EDT THU JUL 29 2021
VFR conditions will prevail initially as we await scattered
convection moving in out ahead of an approaching cold front. Model
guidance and radar trends suggest a weaker outcome across our
area, so will only maintain VCTS at all TAF sites. As the front
moves through, some MVFR stratus will develop between 06 and 12z
from northwest to southeast. Model guidance suggests that the
clouds could be in the IFR range; however, given the overall
weaker trend to the convection have allowed for a more modest drop
in the ceilings behind the boundary. Some MVFR fog will also be
possible, depending on the convective coverage. The lower ceilings
will scatter out by the mid to late morning hours, with a return
to VFR conditions thereafter. West southwest winds of 5 to 8 kts
will become more northwesterly behind the frontal passage by early
Friday morning. Winds will then become more north northwesterly
during the day.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GEOGERIAN
SHORT TERM...CMF
LONG TERM...JMW
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 29, 2:58 PM EST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
358 PM EDT Thu Jul 29 2021
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
358 PM EDT Thu Jul 29 2021
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Scattered to numerous thunderstorms are expected to develop early
this evening through late tonight. Some of these storms may be
strong to severe, with damaging winds and large hail the primary
threats, especially for locations along and north of the Mountain
Parkway. Heavy rain from any of the stronger storms moving
repeatedly over the same places could also result in localized
flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible at times from Friday through Wednesday,
mainly in the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for storm and heavy rain reports
tonight.
CMF/JMW
In the hours before
Special weather statement, Jul 29, 8:55 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
955 PM EDT Thu Jul 29 2021
KYZ052-300230-
Rowan-
955 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROWAN COUNTY...
At 954 PM EDT, a strong thunderstorm was located near Head of Grassy,
or 13 miles northwest of Olive Hill, moving south at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Morehead, Haldeman, Cranston, Triplett, Gates and Waltz.
Nearly continuous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
LAT...LON 3839 8340 3832 8336 3832 8334 3830 8333
3821 8330 3821 8329 3819 8325 3821 8343
3838 8346 3839 8344 3840 8341
TIME...MOT...LOC 0154Z 356DEG 23KT 3842 8336
GEERTSONNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976233, 976237, 976235, 976057, 965358, 965359, 976230, 965361, 976149, 976150, 976151, 976157, 965362, 976170, 976179, 976184, 965363, 976185, 976186, 976188, 976191, 976192, 976196, 976215, 976218, 976219, 976222, 965364, 965365, 965366, 965367.